Kentucky, 2014

Flash Flood and Damaging Winds in Kentucky, May 27, 2014

May 27, 2014 · NWS JKL · 7 events in 7 counties and zones

Scattered strong to severe thunderstorms produced tree damage, hail, and flooding across portions of eastern Kentucky during the afternoon and evening hours of May 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$1,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered strong to severe thunderstorms produced tree damage, hail, and flooding across portions of eastern Kentucky during the afternoon and evening hours of May 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 27, 12:44 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, May 27, 12:44 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
144 PM EDT TUE MAY 27 2014

.UPDATE...
ISSUED AT 137 PM EDT TUE MAY 27 2014

FORECAST GIVEN BY THE MIDNIGHT SHIFT WAS IN VERY GOOD SHAPE THROUGH
MUCH OF THE MORNING...WITH ONLY A FEW MINOR UPDATES TO MAKE SURE THE
LATEST OBSERVATIONAL DATA WAS REFLECTED. IN THE LAST 45 MINUTES TO AN
HOUR...SHOWERS AND THUNDERSTORMS HAVE STARTED TO QUICKLY POP UP
ACROSS THE AREA. WHILE THIS UPTICK IN ACTIVITY IS WELL REPRESENTED IN
THE PREVIOUS GRIDS...AS WELL AS THE HRRR MODEL...SOME ISOLATED GRIDS
WILL NEED TO BE UPDATED TO SCATTERED. STILL EXPECTING ACTIVITY TO BE
DIURNALLY DRIVEN...DYING DOWN WITH THE LOSS OF DAYTIME HEATING LATE
THIS EVENING.

UPDATE ISSUED AT 755 AM EDT TUE MAY 27 2014

HOURLY GRIDS HAVE BEEN FRESHENED UP BASED ON THE LATEST OBS AND TO
ACCOUNT FOR TRENDS IN THE CONVECTION OVER THE EASTERN PART OF THE
CWA. THE POPS FOR THE REMAINDER OF THE DAY HAVE BEEN TRENDED TOWARD
RECENT HRRR AND NAM RUNS. THIS LED TO SLIGHTLY LOWER POPS ACROSS MUCH
OF THE AREA.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 345 AM EDT TUE MAY 27 2014

SPLIT FLOW REMAINS ACROSS THE CONUS WITH AN UPPER LEVEL LOW WORKING
ACROSS THE SOUTHERN PLAINS WHILE THE WESTERLIES ARE DISPLACE FROM THE
PACIFIC COAST GENERALLY EAST NEAR THE US CANADIAN BORDER...BEFORE
DIPPING INTO THE NORTHEASTERN US. UPPER LEVEL RIDGING EXTENDS NORTH
FROM THE GULF OF MEXICO AND SOUTHEASTERN CONUS INTO THE SOUTHERN
APPALACHIANS AND LOWER OH VALLEY REGION. LYING GENERALLY JUST TO THE
SOUTH OF THESE WESTERLIES WAS A BOUNDARY FROM LOW PRESSURE SOUTHEAST
OF THE MARITIMES TO ANOTHER SFC LOW OVER SOUTHEAST QUEBEC AND THEN
WEST SOUTHEAST FROM THAT LOW INTO THE NORTHERN GREAT LAKES AND UPPER
MS VALLEY AND NORTHERN PLAINS.

THROUGH WED...THE RIDGING OVER THE GULF OF MEXICO AND SOUTHEASTERN
CONUS WILL SHIFT FURTHER SOUTH AND DAMPEN WHILE DISTURBANCES IN THE
WESTERLIES LEAD TO A GRADUAL LOWERING OF HEIGHTS ACROSS THE SOUTHERN
GREAT LAKES REGION...PARTS OF THE OH VALLEY AND MID ATLANTIC STATES.
AT THE SAME TIME...THE UPPER LEVEL LOW WILL MEANDER TO THE ARKLATEX
REGION BY THE END OF THE PERIOD WHILE A WEAKER MID LEVEL TROUGH
APPROACHES THE OH RIVER VALLEY. AT THE SFC...THE SFC LOW INITIALLY
OVER QUEBEC WILL DROP SOUTHEAST TO THE MID ATLANTIC STATES THROUGH
DAWN ON WED. THE TRAILING COLD FRONT WILL GRADUALLY DROP TOWARD
NORTHERN AND NORTHEASTERN KY BY THE END OF THE PERIOD.

MOST OF THE MODELS HAVE CONVECTION DEVELOPING PRIOR TO DAWN...THOUGH
THE RAP IS HANDLING THE CURRENT CONVECTION A BIT BETTER THAN THE
HRRR. BOTH THE RAP AND HRRR POINT TOWARD THE ACTIVITY GRADUALLY
SHIFTING INTO THE SOUTHEAST PART OF THE CWA OR DEVELOPING IN THAT
AREA PRIOR TO DAWN AND LINGERING A BIT INTO THE DAY ON TUESDAY. THE
HRRR AND SOME OF THE OTHER GUIDANCE INCLUDING THE 0Z NAM HAD SOME
CONVECTION FROM THE LOZ AND SME AREA SOUTHEAST TOWARD THE HIGHER
TERRAIN OF HARLAN AND LETCHER COUNTY. ALTHOUGH THE CONVECTION SO FAR
HAS BEEN OVER THE EASTERN BLUEGRASS REGION...ADDITIONAL DEVELOPMENT
JUST ABOUT ANYWHERE IS POSSIBLE THROUGH AROUND DAWN. THE OVERALL
MODEL CONSENSUS IS FOR THIS TO AFFECT PARTS OF THE BIG SANDY REGION
AND PARTS OF THE VA BORDER OVER THE NEXT 4 TO 6 HOURS AND WENT WITH
THE HIGHEST POPS IN THOSE AREAS.

OTHERWISE...CONVECTION SHOULD HAVE A MAINLY DIURNAL TREND TODAY AND
INTO TONIGHT AS A WEAK SHORTWAVE IS PROGGED TO WORK AROUND THE
RIDGING OVER THE SOUTHEAST CONUS AND AFFECT THE OH VALLEY REGION
AROUND PEAK HEATING. ONCE GAIN TONIGHT...CONVECTION CANNOT BE RULED
OUT AS MID LEVEL HEIGHTS ARE PROGGED TO LOWER.

A COLD FRONT SAGGING INTO THE OH VALLEY REGION AND A WEAK MID LEVEL
SHORTWAVE MAY PROVIDE A FOCUS FOR CONVECTION...ESPECIALLY LATER IN
THE DAY ON WED IN THE CENTRAL AND NORTH. MODELS HAVE SOME HEIGHT
RISES BACK INTO EAST TN AND INTO SOUTH CENTRAL KY DURING THE DAY ON
WED AS THE RIDGE AXIS FROM THE SOUTHEASTERN RIDGE SHOULD EXTEND BACK
IN THAT DIRECTION BY THE END OF THE PERIOD. CONFIDENCE IN CONVECTION
IN THE SOUTHWEST PART OF THE CWA IS THE LOWEST FOR WED. SOME OF THAT
AREA COULD EXPERIENCE MORE SCATTERED CONVECTION RATHER THAN LIKELY
COVERAGE.

TEMPERATURES THROUGH THE PERIOD WILL REMAIN MILD FOR LATE MAY...ABOUT
5 TO 10 DEGREE ABOVE NORMAL. HIGHS TODAY WILL BE IN THE MID 80S ON
AVERAGE. CLOUD COVER SHOULD BE HIGHER ON AVERAGE ON WED...AND HOLD
TEMPS INTO THE LOW TO MID 80S. IF SKIES WERE TO CLEAR TONIGHT OR IF
WERE TO REMAIN GENERALLY FREE OF CONVECTION...TUE NIGHT...VALLEY FOG
COULD BECOME A CONCERN AND TEMPS MIGHT DISPLAY MORE OF A MODERATE
RIDGE/VALLEY SPLIT RANGE.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 328 AM EDT TUE MAY 27 2014

THE MODELS WERE IN DECENT AGREEMENT THROUGHOUT THE EXTENDED...WITH
SIMILAR DETAILS REGARDING THE OVERALL LARGE SCALE WEATHER
PATTERN...SMALLER SCALE DETAILS...AND TIMING OF SYSTEM MOVEMENT AND
PRECIPITATION EVOLUTION. THE PERIOD IS PROGGED TO START OUT WITH
TROUGHS OF LOW PRESSURE DEVELOPING OVER THE CENTRAL GULF COAST AND
PACIFIC NORTHWEST...A RIDGE OF HIGH PRESSURE OVER THE SOUTHERN
ROCKIES...AND ANOTHER RIDGE SITUATED OVER NORTHERN NEW ENGLAND. THE
LATEST MODEL DATA SUGGEST THAT A FRONTAL BOUNDARY WILL BECOME
ESTABLISHED FROM THE MID ATLANTIC REGION WESTWARD TO THE SOUTHERN
PLAINS. THIS BOUNDARY WILL BRING PERIODS OF SHOWERS AND STORMS TO
EASTERN KENTUCKY THROUGH FRIDAY NIGHT. A NORTHERN PLAINS RIDGE WILL
BEGIN TO PUSH THE FRONT SOUTH AND OUT OF THE AREA BY FRIDAY EVENING.
THE RIDGE SHOULD KEEP THINGS DRY ACROSS THE AREA FROM FRIDAY EVENING
THROUGH SUNDAY EVENING. ANOTHER COLD FRONT IS PROGGED TO EVENTUALLY
DISPLACE THE RIDGE TO BEGIN THE NEW WORK WEEK...AND WOULD BRING MORE
SHOWERS AND STORMS TO THE AREA SHOULD THE MODELS TURN OUT TO BE
CORRECT. FOR NOW...WILL GO WITH CHANCES OF SHOWERS AND STORMS FOR
MOST OF THE PERIOD...WITH THE PEAK ACTIVITY OCCURRING DURING THE
AFTERNOON PEAK HEATING HOURS AND LULLS DURING THE OVERNIGHT PERIODS.
THE EXCEPTION TO THIS WILL BE OVER THE WEEKEND WHEN A RIDGE OF HIGH
PRESSURE WILL SETTLE OVER THE AREA...BRINGING WARM AND DRY WEATHER
TO EASTERN KENTUCKY. TEMPERATURES THROUGHOUT THE PERIOD SHOULD BE
ABOVE NORMAL SLIGHTLY ABOVE NORMAL AS REPEATED INVASIONS OF HIGH
PRESSURE DRY THINGS OUT. HIGHS WILL BE GENERALLY BE IN THE LOW TO
MID 80S AND OVERNIGHT LOWS IN THE 60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 141 PM EDT TUE MAY 27 2014

A TYPICAL SUMMERTIME PATTERN IS ANTICIPATED THROUGH THU. CONVECTION
HAS BEGAN TO SPRING UP ACROSS EASTERN KY AS OF 17Z AND SHOULD
CONTINUE THROUGH MUCH OF THE AFTERNOON AND EVENING. LITTLE WINDS
ALOFT SHOULD KEEP STORMS FAIRLY BRIEF AND FOR THE MOST PART NON-
SEVERE. HOWEVER...SOME BRIEF HEAVY DOWNPOURS...WIND GUSTS...AND SMALL
HAIL WILL BE POSSIBLE INTO THE EVENING. BASED ON THE SCATTERED NATURE
AND SMALL DURATION OF THESE DEVELOPING CELLS...STILL KEPT VCTS
WORDING AT VCTS FOR NOW. FROM ABOUT 22Z ON...COVERAGE SHOULD DIMINISH
TO ISOLATED ONCE AGAIN...THOUGH SOME LATE NIGHT CONVECTION AFTER
ABOUT 6Z IS AGAIN POSSIBLE. CONDITIONS WILL REMAIN VFR OTHER THAN IFR
OR MVFR IN HEAVIER SHRA AND TSRA. BY TOMORROW AFTERNOON...AN
APPROACHING COLD FRONT WILL HELP TO INITIATE MORE WIDESPREAD SHOWERS
AND THUNDERSTORMS...PEAKING JUST AFTER THE END OF THE FORECAST
PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JMW
SHORT TERM...JP
LONG TERM...AR
AVIATION...JMW
Hazardous weather outlook, May 27, 12:33 PM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
133 PM EDT TUE MAY 27 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-280345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
133 PM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME
THUNDERSTORMS COULD PRODUCE GUSTY WINDS...BRIEF HEAVY DOWNPOURS...AND
SMALL HAIL THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY EVENING...AND
FROM SATURDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP/JMW

In the hours before

Special weather statement, May 27, 1:23 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
223 PM EDT TUE MAY 27 2014

KYZ084-085-271900-
MCCREARY-WHITLEY-
223 PM EDT TUE MAY 27 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 300
PM EDT TUESDAY AFTERNOON...

   NORTHEASTERN MCCREARY AND
   NORTHWESTERN WHITLEY.

AT 223 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTHWEST
OF WILLIAMSBURG...MOVING EAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BARK CAMP
AROUND 235 PM EDT...YOUNGS CREEK AROUND 240 PM EDT...GROVE AROUND 245
PM EDT...DEERING AROUND 250 PM EDT...RYE AROUND 255 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY
Special weather statement, May 27, 2:05 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
305 PM EDT TUE MAY 27 2014

KYZ110-119-120-271930-
MARTIN-PIKE-FLOYD-
305 PM EDT TUE MAY 27 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 330
PM EDT TUESDAY AFTERNOON...

   SOUTH CENTRAL MARTIN...
   NORTHWESTERN PIKE AND
   CENTRAL FLOYD.

AT 304 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LANCER...OR
NEAR PRESTONSBURG...MOVING EAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ENDICOTT AROUND
315 PM EDT...MCCOMBS AROUND 320 PM EDT...GULNARE AROUND 325 PM EDT...
HEENAN AROUND 330 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY

The radar

The Jackson,KY radar (KJKL), 134 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
May 27, 2:05 PM EST
Where
Pulaski County, 0.69 mi N of Bronston
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.990, -84.620

Several trees were blown down and condos were damaged at the Woodson Bend resort.

Thunderstorm Wind, Rockcastle

When
May 27, 4:10 PM EST
Where
Rockcastle County, 2.59 mi WNW of Renfro Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.400, -84.370

Several trees were blown down and a 40 by 60 foot metal building was demolished on Barnett Rd. Another tree was blown down at Renfro Valley.

Thunderstorm Wind, Letcher

When
May 27, 4:25 PM EST
Where
Letcher County, 0.88 mi SW of Millstone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.160, -82.740

A tree was blown down in Thornton.

Thunderstorm Wind, Pike

When
May 27, 5:15 PM EST
Where
Pike County, 0.55 mi E of Draffin
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.330, -82.390

A large limb was blown out of a tree.

Thunderstorm Wind, Montgomery

When
May 27, 6:00 PM EST
Where
Montgomery County, 1.76 mi SE of Howard Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.050, -83.810

A large limb that was blown out a tree was blocking Tapp Lane near the Bath and Montgomery county line.

Thunderstorm Wind, Johnson

When
May 27, 6:55 PM EST
Where
Johnson County, 0.88 mi SW of Oil Spgs
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.810, -82.940

Trees were blown down by thunderstorm wind gusts.

Flash Flood, Morgan

When
May 27, 7:54 PM EST to 9:00 PM EST
Where
Morgan County, 0.69 mi S of Jeptha to 0.86 mi SW of Jeptha
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
37.940, -83.100

A foot of water was flowing across Hwy 589 in Jeptha.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514300, 514301, 514302, 514303, 514304, 514305, 514299.